Olanzapine-induced neuroleptic malignant syndrome in a patient with paranoid schizophrenia

Authors


*Ashish Srivastava, MD, Room No. 11, Residents hostel, Institute of Psychiatry and Human Behavior, Bambolim, Goa, 403202, India. Email: ashishsri1977@rediffmail.com

Abstract

A case of a male patient with schizophrenic illness who developed neuroleptic malignant syndrome (NMS) following treatment with olanzapine is reported. Although typical neuroleptics are more frequently associated with NMS, atypical antipsychotics may also cause NMS. Case reports have been published concerning NMS and clozapine,1 risperidone2 and olanzapine.3–6 This case report emphasizes the importance of being cautious when rapidly increasing doses of olanzapine are used in patients with psychiatric illnesses.

DELAY AND DENIKER first described neuroleptic malignant syndrome (NMS) in 1968. It is a potentially life-threatening idiosyncratic reaction to neuroleptics and other drugs affecting dopaminergic transmission. The pathogenesis of NMS is mainly attributable to dopamine blockade,7–9 and dysregulated sympathetic system hyperactivity is responsible for most features of NMS.10 It has been reported in patients receiving metoclopramide, prochlorperazine and droperidol.7 It has been frequently reported that rates of NMS after usage of typical antipsychotics are in the range of 0.02–2.44%11 but the rates after atypical antipsychotics use have not been described. NMS can occur in patients given atypical antipsychotics and resembles classical NMS with typical antipsychotics.12 NMS may present suddenly but more often the course is indolent, with autonomic hyperactivity and unexplained episodic tachycardia and blood pressure fluctuations observed early.13 Altered consciousness is considered by some sine qua non for the diagnosis of NMS.14

CASE HISTORY

A fifty-six-year-old married man presented with a continuous illness of nearly two years duration of a psychotic nature. He first presented to our hospital in June 2006 with four months history of sleep disturbances, being preoccupied, hallucinatory behavior and persecutory thought contents. There was no significant past psychiatric history, and the patient had no physical illnesses at this time. He was on thioridazine 25 mg three times a day for eight to ten days from a private doctor. The patient used to drink one or two pegs of country liquor occasionally but was totally abstinent for the last seven to eight months. No depressive features were noted. He was prescribed trifluperazine 5 mg twice a day along with chlordiazepoxide 25 mg at night to which he developed extrapyramidal symptoms (EPS) (bradykinesia, mild tremors and increase in salivation). Trihexyphenidyl 2 mg per day was added. Later, the patient presented with anergia and anhedonia but no mood disturbances were reported. Fluoxetine was added two months later (September 2006). The patient was later lost to follow up but when he presented back to our hospital in November 2007, after a year, he was on irregular treatment with clonazepam, escitalopram and olanzapine. The patient took escitalopram 10 mg per day for a period of two weeks in August 2007 and then discontinued the same. He was reassessed and a diagnosis of paranoid schizophrenia was made as per the International Classification of Disease-10 criteria. He was admitted on 22 November 2007 in view of psychotic features worsening, poor compliance, lacking judgment and insight. His mood was anxious but he had no signs or symptoms of depression. His physical examination including the central nervous system was normal. Bodyweight was 40 kg and body mass index was 16.66. All investigations (blood) were within normal limits (fasting blood sugar level, 105 mg%; blood urea, 21 mg%; serum creatinine, 1 mg%; total bilirubin, 0.6 mg%; serum sodium, 142 mEq/ L; serum potassium, 4.5 mEq/L; total leukocyte count 7100/mm).3 At admission he was started on olanzapine 5 mg twice a day along with alprazolam 0.5 mg three times a day. After two days (i.e. on the third day of admission), the dose of olanzapine was increased to 15 mg/day. On the fifth day of admission, the patient's blood pressure was noticed to be on the higher side, 150/86 mm Hg, and he had increased perspiration, but was afebrile and had no signs or symptoms of extra pyramidal side-effects and no signs of dehydration. His intake was within the normal limits. On the sixth day, the patient had a spike of 102°F and was reported to be appearing confused. On examination, the patient had confusion, diaphoresis, tachycardia (pulse rate of 130/min, regular), fluctuating blood pressure (150/90 mm of Hg → 90/70 mm of Hg), tremors of both hands, and rigidity of both upper and lower limbs. Laboratory investigations done on the sixth day showed leucocytosis (41 500/cc), uremia, elevated creatinine phosphokinase (2598 IU/L) with normal electrolyte levels.

The diagnosis of NMS was made using the Diagnostic Statistical Manual of Mental Disorders, 4th edition, Text Revision criteria (also fulfilled Leventhal's criteria). Olanzapine and alprazolam were omitted and the patient was transferred to the department of medicine where his signs and symptoms improved with supportive measures and amoxicillin 500 mg three times a day. The results of cerebrospinal fluid (lumber puncture) analyses and a computed tomography scan were normal; he neither had meningitis nor encephalitis. On psychiatric consultation review, the patient was advised bromocriptine but as the patient was improving and in view of fluctuating blood pressure, at times up to 80/60, bromocriptine was avoided by the physicians. The patient was afebrile after three days; his sensorium improved, and he had no rigidity or tremors. He was discharged after seven days on lorazepam 3 mg in two divided doses. On follow up at our hospital after fifteen days, the patient had no signs or symptoms of extra pyramidal side-effects but had psychotic features. Repeat creatinine phosphokinase levels were 180 IU/L. Liver function tests, renal function tests and hemogram were within normal levels. The patient was started on amisulpride 50 mg at night and continues to be better on amisulpride 100 mg at night with clonazepam 2 mg at night.

DISCUSSION

Olanzapine, an atypical antipsychotic, is rarely reported to have caused NMS in psychiatric patients. So far in the published reports around twenty cases of NMS induced by olanzapine have been reported.3 John et al. reported that the occurrence rate in the first two weeks is eighty percent.15 There are no definitive risk factors, but there is mounting evidence that psychomotor agitation, dehydration, previous episodes of NMS, rapidly increasing dosages, and parenteral medications increase the risk of NMS.7 NMS initiates with a prodromic state of anxiety that precedes awareness disorders (stupor) and the appearance of extrapyramidal symptoms.16 Our patient was neither agitated nor was he dehydrated and he developed NMS after the dose of olanzapine was rapidly increased to 15 mg/day in just three days. Hyperthermia lasted for three days and has not been related to any other reasons. We have to be cautious due to the development of NMS in our patient with olanzapine. Olanzapine should be used judiciously and dose escalation should be very gradual, as it is done with typical antipsychotics. Our case suggests that olanzapine-induced NMS may not be as rare as has been reported.

Ancillary